Antidepressants – #4 in series

print
antidepressants

Part 4 in my series of posts about products which can contribute to nutrient deficiencies –

Antidepressants 

Some women on long-term antidepressant medications lose their desire to eat, stop eating or eat sporadically, choose nutrient-poor foods, and experience reduced absorption or increased urinary excretion of severl nutrients, including calcium, magnesium, the B vitamins and vitamin C. Some antidepressant medications produce nausea, dry mouth, diarrhea, reduced salivation, or stomach upsets that also interfere with optimal nutrition. In fact, some patients on long-term antidepressant medication therapy show low blood levels of B vitamins and respond favorably with improvements in mood and anxiety levels when vitamin supplements are added to the diet.

The monoamine oxidase inhibitors (MAOI) used in the treatment of depression can cause several unpleasant and potentially harmful effects, including hypertension, when consumed with foods that contain a substance called tyramine. Aged and fermented cheeses, sour cream, fermented sausages, beer, red wine, and soy sauce are a few examples of tyramine-containing foods. These foods should be limited or avoided when taking MAOI medications. 

Nutrient deficiencies are rare, however, even when therapy continues for some time, if you consume a low-fat, nutrient-dense diet. 

Let me know what you think! :)

This site uses Akismet to reduce spam. Learn how your comment data is processed.